The UK’s medicines regulator has advised people with a “significant history” of allergic reactions not to receive the Pfizer/BioNTech coronavirus vaccine.
It comes after two NHS workers who received the jab on Tuesday – the first day of the mass vaccination program – suffered an allergic reaction.
Both are “recovering well,” NHS England officials said.
The Medicines and Healthcare Products Regulatory Agency (MHRA) has given precautionary advice to NHS trusts that anyone who has a history of “significant” allergic reactions to medicines, food or vaccines should not receive the vaccine.
The NHS in England said all trusts involved with the vaccination program have been informed.
It means anyone scheduled to receive the vaccine on Wednesday will be asked. about their history of allergic reactions, the PA news agency reported.
Professor Stephen Powis, national medical director for the NHS in England, said: “As is common with new vaccines the MHRA have advised on a precautionary basis that people with a significant history of allergic reactions do not receive this vaccination after two people with a history of significant allergic reactions responded adversely yesterday. Both are recovering well.”
MHRA chief executive June Raine told MPs on Wednesday morning that the regulator was looking into two reports of allergic reactions.
“We know from the very extensive clinical trials that this wasn’t a feature,” she told the Commons’ science and technology committee.
“But if we need to strengthen our advice, now that we’ve had this experience in the vulnerable populations – the groups have been selected as a priority – we get that advice to the field immediately.”
The new MHRA advice states: “Any person with a history of a significant allergic reaction to a vaccine, medicine or food (such as previous history of anaphylactoid reaction or those who have been advised to carry an adrenaline autoinjector) should not receive the Pfizer/BioNTech vaccine.
“Resuscitation facilities should be available at all times for all vaccinations. Vaccination should only be carried out in facilities where resuscitation measures are available.”
PA reported that it is understood that both the staff members affected on Tuesday had a significant history of allergic reactions – to the extent they need to carry an adrenaline auto-injector with them.
They developed symptoms of “anaphylactoid reaction” shortly after receiving the vaccine and both have recovered after the appropriate treatment, the news agency said.
Calling all HuffPost superfans!
Sign up for membership to become a founding member and help shape HuffPost’s next chapter